Texas, 2017Flash Flooding in Texas, July 21, 2017
July 21, 2017 · NWS MAF · 2 events in 1 county or zone
An upper ridge was over the southern half of the country. There was good moisture across West Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper ridge was over the southern half of the country. There was good moisture across West Texas. The moisture and hot temperatures allowed for thunderstorms with heavy rainfall and flash flooding to develop across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 21, 5:12 PM CST, 40 minutes earlier.
Area forecast discussion, Jul 21, 5:12 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
612 PM CDT Fri Jul 21 2017
.AVIATION...
00Z TAF issuance.
Scattered areas of convection across the region have begun to
diminish in coverage this evening. Still have TS near HOB and INK at
21/23Z but not expecting any activity to hang on beyond sunset. Will
continue TEMPO thunder at all but CNM and MAF through 22/02Z. Any
thunderstorm that affects the terminals will result in brief heavy
rainfall, likely reducing visibility. Will continue to monitor radar
trends and amend if needed. Otherwise, VFR conditions will prevail
at all terminals through this TAF period with the potential repeat
of thunderstorm activity Saturday afternoon.
&&
.PREV DISCUSSION... /issued 237 PM CDT Fri Jul 21 2017/
DISCUSSION...
There is an increase in convection this afternoon over what was
seen yesterday, with scattered showers and thunderstorms
developing mainly west of the Pecos River. Some of this activity
will move northeast into the western Permian Basin possibly making
it as far as Midland/Odessa. Being diurnally driven, these showers
will continue through early this evening before diminishing with
lightning and brief heavy rain/local flooding the main threats.
The upper pattern changes little through the weekend so more of
the same can be expected with afternoon highs in the upper 90s
and scattered convection most prevalent west of the Pecos.
Beginning Tuesday, models are indicating that the upper high
currently over the Central Plains will move south and increase
slightly in strength. This could cause convective coverage to
decrease and allow high temps to nudge upward a few degrees the
remainder of the week.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 76 97 75 96 / 10 10 10 20
Carlsbad 72 95 73 96 / 20 30 20 40
Dryden 77 97 77 97 / 10 10 10 10
Fort Stockton 71 93 72 96 / 20 30 20 20
Guadalupe Pass 63 83 65 79 / 30 50 30 50
Hobbs 69 93 70 93 / 10 20 20 30
Marfa 65 84 63 87 / 30 50 30 40
Midland Intl Airport 74 96 73 95 / 10 20 10 20
Odessa 75 95 74 94 / 10 20 10 20
Wink 74 97 75 97 / 20 20 20 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
27/49
Hazardous weather outlook, Jul 21, 1:03 PM CST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
203 PM CDT Fri Jul 21 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
203 PM CDT Fri Jul 21 2017 /103 PM MDT Fri Jul 21 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Thunderstorms are possible through tonight, mainly along and west of
the Pecos. The strongest storms will have the potential to produce
brief gusty winds, small hail and frequent lightning. Locally heavy
rainfall with localized flash flooding will be a concern.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
In the hours before
Special weather statement, Jul 21, 4:01 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
501 PM CDT FRI JUL 21 2017
TXZ074-075-081-212245-
Pecos TX-Big Bend Area TX-Davis/Apache Mountains Area TX-
501 PM CDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND
NORTHWESTERN BREWSTER COUNTIES UNTIL 545 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marathon, moving northeast at 35 mph.
Wind gusts up to 50 mph and brief heavy rain will be possible with
this storm.
Locations impacted include...
Marathon, Glass Mountains near Marathon and Altuda.
LAT...LON 3012 10317 3026 10348 3067 10334 3034 10282
TIME...MOT...LOC 2159Z 203DEG 29KT 3030 10329
49
Flash Flood, Gaines
- When
- July 21, 5:52 PM CST to 8:00 PM CST
- Where
- Gaines County, 6.87 mi SW of Seagraves to 6.65 mi SW of Seagraves
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.865, -102.639
Heavy rain moved across Gaines County and produced flash flooding about ten miles north of Seminole. There was water over Highway 385/62 near McAdoo Curve. A couple of stalled vehicles were reported. The cost of damage is a very rough estimate.
Flash Flood, Gaines
- When
- July 21, 6:04 PM CST to 8:00 PM CST
- Where
- Gaines County, 5.49 mi S of Seminole Arpt to 5.58 mi S of Seminole Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.641, -102.741
Heavy rain moved across Gaines County and produced flash flooding about eight miles southwest of Seminole. There was water over the roadways near Highway 181 and Ranch Road 2885.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Iowa, July 21 to 23, 2017$40 million · 0.75 in hail · 20 events
- Tornado and Flash Flooding in Illinois, July 21 to 24, 2017$7.9 million · EF1 · 25 events
- Lightning Strike in Alabama, July 21, 20171 death · 1 event
- Flash Flood and Flooding in Wisconsin, July 21 to 22, 2017$8.5 million · 1.25 in hail · 6 events
- Flooding in Illinois, July 21 to 31, 2017$7.7 million · 4 events
- Flash Flood and Flooding in Illinois, July 21 to 22, 2017$1.0 million · 1.25 in hail · 24 events
- Tornado and Hail in North Dakota, July 21, 2017$612,000 · EF0 · 35 events
- Excessive Heat in Oklahoma, July 21 to 23, 201711 injured · 20 events
- Tornadoes and Hail in Minnesota, July 21 to 22, 2017$105,000 · EF1 · 34 events
- Flash Flood in Wisconsin, July 21 to 22, 2017$492,000 · 1 event
- Flash Flooding and Flooding in New Jersey, July 21 to 24, 20172 injured · $30 · 52 kt wind · 39 events
- Damaging Winds in Ohio, July 21, 2017$38,000 · 53 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709799, 709800.